Excessive sweating may be hyperhidrosis
Q. Is there any remedy for underarm sweating? Our 14-year-old granddaughter refuses to wear anything but black, as she feels the sweat does not show up as much. She has seen the doctor, but he had no suggestions.
A. Your granddaughter might have hyperhidrosis, a condition of excessive sweating. There are a couple of over-the-counter products that would be worth a try. One is Certain Dri, which contains aluminum chloride (12 percent). She should put it on before bed, making sure her armpits are dry before it is applied. After a week or so of use, she may only need to apply it two or three times a week.
Doctors can prescribe stronger products such as Drysol. For more resistant cases, physicians sometimes offer a device that delivers a mild electric current to the sweat glands (Drionic). A series of Botox injections can be effective but pricey.
We are sending you our Guide to Skin Care and Treatment with many more details on dealing with hyperhidrosis. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. S-28, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. I have been taking the oral contraceptive Yaz for about a year now and am wondering if others have had the same issues. I have not seen them mentioned in the ads.
Since starting the drug, I have been less interested in the things that I love. I really am not always interested in sex. When having sex, or better put, during foreplay, it takes forever to get ready, and I’m still not 100 percent there. I also get severe headaches on the week of my reminder pill, and am very grumpy or insecure during that week.
I was under the impression that this drug would help minimize premenstrual distress (PMDD), but I have heard that some people have worse symptoms than when they started the drug. Am I imagining things?
A. Studies published in the Journal of Sexual Medicine (January and September 2006) show that women taking oral contraceptives may have lower libido and less sexual arousal. Apparently, lower levels of testosterone circulate in the bloodstream when women take the pill. Since testosterone is partly responsible for triggering sexual desire, reducing it may interfere with interest.
We don’t know if other kinds of birth-control pills would be less likely to cause you problems. Please discuss this with your doctor and ask whether a different method of birth control would work for you.
Q. My doctor recently discovered that my potassium was a little low, so he put me on potassium pills. Later, after trying several blood-pressure medicines, he switched me to triamterene-hydrochlorothiazide.
The patient prescription information sheet says not to take potassium supplements with this new diuretic medication, as it can raise potassium levels. The pharmacist didn’t make too much of it, but I am really concerned, as I already have fast irregular heartbeats. What should I do?
A. Your doctor must monitor your potassium at frequent intervals. When extra potassium is added to a diuretic containing triamterene (Dyazide, Maxzide), potassium overdose can occur, leading to irregular heart rhythms. In some cases this could be lethal. Even salt substitutes containing potassium chloride could cause trouble.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Vindicator or e-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Favorite Home Remedies From The People’s Pharmacy.”
2009 King Features Syndicate Inc.